Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 12, NWS Grand Rapids, MI

July 29, 2020Allegan County, Ottawa County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 29, 2020, 9:23 PM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It took effect at Jul 30, 2020, 2:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2020, 9:23 PM EDT (01:23 UTC)
In effect from
Jul 30, 2020, 2:00 PM EDT
Expired
Jul 31, 2020, 2:00 AM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

043 
WHUS43 KGRR 300123
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
923 PM EDT Wed Jul 29 2020

MIZ056-064-071-300930-
/O.NEW.KGRR.BH.S.0012.200730T1800Z-200731T0600Z/
Ottawa-Allegan-Van Buren-
923 PM EDT Wed Jul 29 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northerly winds upwards of 25 mph will
  create 3 to 4 foot waves along the lakeshore at beaches Grand
  Haven and south. The worst conditions of 3 to 5 foot waves will
  occur from 4 pm through sunset at the North beach in South 
  Haven and at Holland State Park.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
5 follow-up statements
667 
WHUS43 KGRR 300720
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
320 AM EDT Thu Jul 30 2020

MIZ056-064-071-301530-
/O.CON.KGRR.BH.S.0012.200730T1800Z-200731T0600Z/
Ottawa-Allegan-Van Buren-
320 AM EDT Thu Jul 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From This afternoon through late Tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northerly winds upwards of 25 mph will
  create 3 to 4 foot waves along the lakeshore at beaches Grand
  Haven and south. The worst conditions of 3 to 5 foot waves will
  occur from 4 pm through sunset at the North beach in South 
  Haven and at Holland State Park..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
497 
WHUS43 KGRR 301534
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1134 AM EDT Thu Jul 30 2020

MIZ056-064-071-302345-
/O.CON.KGRR.BH.S.0012.200730T1800Z-200731T0600Z/
Ottawa-Allegan-Van Buren-
1134 AM EDT Thu Jul 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From This afternoon through late Tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northerly winds upwards of 25 mph will 
  create 3 to 4 foot waves along the lakeshore at beaches Grand 
  Haven and south. The worst conditions of 3 to 5 foot waves 
  will occur from 4 pm through sunset at the North beach in 
  South Haven and at Holland State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
396 
WHUS43 KGRR 301935
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
335 PM EDT Thu Jul 30 2020

MIZ056-064-071-310345-
/O.CON.KGRR.BH.S.0012.000000T0000Z-200731T0600Z/
Ottawa-Allegan-Van Buren-
335 PM EDT Thu Jul 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From This afternoon through late Tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northerly winds upwards of 25 mph will
  create 3 to 4 foot waves along the lakeshore at beaches Grand
  Haven and south. The worst conditions of 3 to 5 foot waves will
  till from 4 pm through sunset at the North beach in South Haven
  and at Holland State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
759 
WHUS43 KGRR 310151
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
951 PM EDT Thu Jul 30 2020

MIZ056-064-071-310600-
/O.CON.KGRR.BH.S.0012.000000T0000Z-200731T0600Z/
Ottawa-Allegan-Van Buren-
951 PM EDT Thu Jul 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Through 2 AM Friday.

* IMPACTS...Dangerous waves and currents create a high swim risk.
 

* ADDITIONAL DETAILS...Waves of 3 to 6 feet are occurring from
  Holland southward down the shore this evening to St. Joseph.
  Dangerous swim conditions will continue into the overnight
  hours. Beaches adjacent to piers like Holland State Park and
  North Beach in South Haven are dangerous places to swim this
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

DUKE
832 
WHUS43 KGRR 310552
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
152 AM EDT Fri Jul 31 2020

MIZ056-064-071-310700-
/O.EXP.KGRR.BH.S.0012.000000T0000Z-200731T0600Z/
Ottawa-Allegan-Van Buren-
152 AM EDT Fri Jul 31 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM EDT EARLY THIS
MORNING...

High wave action has diminished across the lakeshore.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 29, 8:02 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 29, 8:02 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
802 PM EDT Wed Jul 29 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 225 PM EDT Wed Jul 29 2020

- Isolated showers/storms ending by early evening

- Seasonable temperatures through the next week

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 225 PM EDT Wed Jul 29 2020

- Isolated showers/storms ending by early evening

Isolated showers will continue to develop across our far se
and far nne fcst areas through mid to late afternoon. An
isolated storm is also possible. However no rain is expected
across the vast majority of our area this aftn and a consensus
of latest high res model guidance suggests that any showers
or storms by early evening will be south to se of our fcst area.
This seems very reasonable given the forecasted cold frontal
position by then.

- Seasonable temperatures through the next week

A consensus of latest medium range guidance and ensembles
continue to suggest temps will average rather close to normal
for this time of year through the next 7-10 day period. Tranquil
wx is fcst as well with dry wx tonight through Saturday. A weak
low pressure system moving ne across the lower Great Lakes region
and upper disturbance moving in from the nw will combine to bring
potential for a few showers Saturday night into Sunday.

However any showers will be light and dry wx is expected for the
vast majority of the weekend. Some clouds and showers are forecast
Sunday night and Monday with the upper trough axis in place. Fair
wx will return for the middle of next week as the upper trough
axis moves east and sfc high pressure ridge takes hold of the wx
pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 747 PM EDT Wed Jul 29 2020

Clouds continue to lift and the winds have shifted to the
northwest. Expect VFR to dominate through tomorrow with a slight
chance for fog in the vicinity of JXN for a brief period between
09Z to 12Z Tomorrow.

&&

.MARINE...
Issued at 755 PM EDT Wed Jul 29 2020

Winds and waves continue to decrease as the evening continues.
Minimal wind speeds and wave heights are forecast late week given
fairly light north to ne winds that will back to the northwest
Thur/Fri afternoon.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...Ceru
MARINE...Laurens
Hazardous weather outlook, Jul 29, 2:34 PM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
234 PM EDT Wed Jul 29 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
234 PM EDT Wed Jul 29 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-300730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
234 PM EDT Wed Jul 29 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:49 PM EDTSmall Craft AdvisoryGRR28 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.